Hail, Rolette
- When
- August 15, 7:12 AM CST to 7:15 AM CST
- Where
- Rolette County, 12.75 mi NNW of San Haven
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.990, -100.170
Thunderstorms developed along a frontal boundary over north central into southwest North Dakota. One storm became severe over far north central North Dakota, with one inch diameter hail reported in Rolette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along a frontal boundary over north central into southwest North Dakota. One storm became severe over far north central North Dakota, with one inch diameter hail reported in Rolette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 15, 5:25 AM CST, 1 hour 47 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Bismarck ND 625 AM CDT Mon Aug 15 2022 .UPDATE... Issued at 538 AM CDT Mon Aug 15 2022 A strong thunderstorm is present over eastern McHenry County and is in the process of entering Pierce County. With limited shear, not expecting this storm to become severe. However, penny size hail is possible. Meanwhile, showers and thundershowers are entering west central ND. Patchy fog has also developed in the northwest. && .SHORT TERM...(Today through Tonight) Issued at 405 AM CDT Mon Aug 15 2022 Weak surface low pressure over the western Dakotas will very slowly work eastward today. With southerly flow continuing at the surface, moist air continues to dominate eastern and especially central North Dakota with boundary layer dewpoints in the mid to upper 60s. This will create a buoyant atmosphere, especially in central ND. However, as has been the case the past couple days, shear is expected to be relatively weak. The main area where decent shear and strong instability may coincide looks to be south central this afternoon. However, even then the most bullish model looks limited to around 30 kts of 0 to 6 km Bulk Shear. All in all, to sum it up, scattered showers and thunderstorms are possible today. With weak forcing and limited shear, it seems pulser thunderstorms are the most likely threat with severe threats generally being limited to 60 mph wind gusts and hail up to the size of half dollars. That said, cannot completely rule out the possibility of a discrete cell or two developing in central ND that produces golf ball or larger hail. Pinpointing the exact locations where showers and thunderstorms are expected to occur remains difficult today. One last note is that light winds are on tap for today. And, temperatures will be near average in the east and north (a few degrees over 80) to above average in the southwest (upper 80s to near 90). Lows tonight will be in the mid 50s to low 60s. .LONG TERM...(Tuesday through Saturday) Issued at 405 AM CDT Mon Aug 15 2022 To start the extended period, expect above average temperatures west and near average temperatures central and east as the area sits on the eastern side of a relatively lowly amplified west CONUS ridge. The ridge will amplify through mid-week, however, while remaining relatively stationary. This results in much of the forecast area generally being on the cool side of the ridge. As a result, below average temperatures are expected for the tail end of the workweek and through the weekend. Although areas in the west may approach average a couple of the days. While much of the extended looks dry, there are strong signals suggesting a good chance of showers and thunderstorms Wednesday night through Thursday night, especially in the central and eastern parts of the state. This will be the result of a longwave trough off low pressure from northeastern Canada sliding along the east side of the ridge. Cutoff low pressure will likely develop to the southeast of the forecast area after the trough passes through. At this point, the low will likely have little further impact on the area other than an associated surface low producing breezy to gusty winds in the southeast. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 625 AM CDT Mon Aug 15 2022 Isolated to scattered thunderstorms are still expected for today. TAF sites most likely to see showers and thunderstorms are the southern three sites, especially KBIS and KJMS this afternoon. Still, pinpointing the exact location and timing of any thunderstorms remains difficult at this time thus maintaining vicinity mentions for now. Lights winds are expected through the period and other than KXWA, which may temporarily drop down to LIFR ceilings and possibly MVFR visibility this morning, VFR ceilings and visibilities are expected. Per usual, visibilities and ceilings may decrease during any showers or thunderstorms that occur, while winds may become erratic. && .BIS WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Telken SHORT TERM...Telken LONG TERM...Telken AVIATION...Telken
Hazardous Weather Outlook National Weather Service Bismarck ND 533 AM CDT Mon Aug 15 2022 NDZ002>005-010>013-018>023-025-033>037-041-042-044>048-050-051- 161045- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Dunn-Mercer-Oliver-McLean-Sheridan-Wells-Foster-Stark-Morton- Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 533 AM CDT Mon Aug 15 2022 /433 AM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Today and Tonight Isolated to scattered thunderstorms are expected today through this evening. A few storms may become severe with the primary threats being wind gusts up to 60 mph and hail up to the size of half dollars. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. NDZ001-009-017-031-032-040-043-161045- Divide-Williams-McKenzie-Golden Valley-Billings-Slope-Bowman- 533 AM CDT Mon Aug 15 2022 /433 AM MDT Mon Aug 15 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms are possible today. Severe weather is not anticipated at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. Telken
Special Weather Statement
National Weather Service Bismarck ND
507 AM CDT Mon Aug 15 2022
NDZ012-013-151030-
McHenry ND-Pierce ND-
507 AM CDT Mon Aug 15 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIERCE
AND NORTHEASTERN MCHENRY COUNTIES THROUGH 530 AM CDT...
At 507 AM CDT, a strong thunderstorm was located 7 miles northwest of
Towner, or 23 miles west of Rugby, moving southeast at 15 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Towner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4858 10041 4854 10041 4855 10023 4853 10012
4820 10036 4840 10066 4859 10049
TIME...MOT...LOC 1007Z 305DEG 14KT 4843 10051
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
HARGROVESpecial Weather Statement National Weather Service Bismarck ND 527 AM CDT Mon Aug 15 2022 NDZ012-013-151100- McHenry ND-Pierce ND- 527 AM CDT Mon Aug 15 2022 ...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHWESTERN PIERCE AND NORTHEASTERN MCHENRY COUNTIES THROUGH 600 AM CDT... At 527 AM CDT, a strong thunderstorm was located near Towner, or 16 miles west of Rugby, moving southeast at 25 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Pierce and northeastern McHenry Counties, including the following locations... Berwick. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4839 10050 4852 10038 4842 9999 4815 10022 TIME...MOT...LOC 1027Z 297DEG 20KT 4839 10035 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH HARGROVE
The Minot AFB radar (KMBX), 84 km away, was scanning. The volume nearest the first event began at 13:12 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, August 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1046666.